Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Charleston, SC

June 30, 2002Bulloch County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 30, 2002, 4:57 PM EDT for Bulloch County, Effingham County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2002, 4:57 PM EDT (20:57 UTC)
Expired
Jun 30, 2002, 5:45 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bulloch County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:15 PM EDTThunderstorm Wind 50 EStatesboro, GASeveral large limbs and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS52 KCHS 302057
SVRCHS
GAC031-103-302145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BULLOCH COUNTY IN SOUTHEAST GEORGIA.
  NORTHERN EFFINGHAM COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 545 PM EDT.

* AT 458 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  SHAWNEE...OR ABOUT 8 MILES NORTH OF SPRINGFIELD...MOVING WEST AT 20
  MPH.

60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3246 8186 3226 8163 3242 8116 3259 8135
          3248 8155

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:24 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 30, 3:24 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
324 PM EDT SUN JUN 30 2002

WIDELY SCT SHRA/TSRA FIRING ALONG SEA BREEZE AND REMNANTS OF WEAK
TROF THIS PM. ACTIVITY SHOULD DISSIPATE WITH SS SO WL CARRY SLIGHT
CHC EARLY ALL GROUPS.

DRY AIR IS PROGD TO WORK INTO FA ON MON. WL CARRY SLIGHT CHC POPS
FOR SC INLAND COUNTIES DUE TO COMBINATION OF SEA BREEZE AND WK S/WV
OVER UPSTATE SC.  HOWEVER...WL LEAVE REST OF FA DRY.

WL LEAVE MON NIGHT DRY AND THEN CARRY SLIGHT CHC POPS ON TUE.  REST
OF WEEK WL NEED A SLIGHT CHC OR CHC SHRA/TSRA.

CWF...EXPECT SE WINDS BECMG LGT TONIGHT AND SE WIND PICKING UP AGAIN
FOR MON THRU TUE. SPEEDS AND SEAS WELL BLO SCA. NO HEADLINES.

FCSTID = 15
CHS   73  91  73  92 /  20  10   0  20
SAV   72  91  70  93 /  20  10   0  20
CHL   76  86  74  86 /  20  10   0  20
NBC   75  90  74  92 /  20  10   0  20
RBW   72  93  72  93 /  20  20   0  20

.CHS...
GA...NONE.
SC...NONE.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:59 PM EDTSevere Thunderstorm WarningCHSEvans, Tattnall31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.